Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 27, 2017, 8:08 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 8:08 PM EDT (00:08 UTC)
- Expired
- May 28, 2017, 12:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
210
WGUS51 KRNK 280008
FFWRNK
VAC077-173-280415-
/O.NEW.KRNK.FF.W.0011.170528T0008Z-170528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
808 PM EDT SAT MAY 27 2017
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Smyth County in southwestern Virginia...
Northwestern Grayson County in southwestern Virginia...
* Until 1215 AM EDT
* At 807 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Marion...
Saltville...
Chilhowie...
Mount Rogers National Recreation Area...
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3689 8179 3693 8139 3681 8128 3677 8126
3676 8123 3666 8114 3661 8160 3662 8161
3664 8161 3664 8162 3667 8164 3679 8170
$$
WP2 follow-up statements
985
WGUS71 KRNK 280152
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
952 PM EDT SAT MAY 27 2017
VAC077-173-280415-
/O.CON.KRNK.FF.W.0011.000000T0000Z-170528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Grayson VA-
952 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SMYTH AND NORTHWESTERN GRAYSON COUNTIES...
At 945 PM EDT, Doppler radar indicated the heavy rain had ended.
However, radar estimates that up to, two and a half inches of rain,
has fallen along the Grayson, Smyth County line between Adwolf and
Troutdale. Flash flooding is likely within this area.
Some locations that will experience flooding include...
Adwolf...
Thomas Bridge...
and Troutdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, and other low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3689 8179 3693 8139 3681 8128 3677 8126
3676 8123 3666 8114 3661 8160 3662 8161
3664 8161 3664 8162 3667 8164 3679 8170
$$
PM576
WGUS71 KRNK 280337
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1137 PM EDT SAT MAY 27 2017
VAC077-173-280343-
/O.CAN.KRNK.FF.W.0011.000000T0000Z-170528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Grayson VA-
1137 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING FOR
SMYTH AND NORTHWESTERN GRAYSON COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.
The heaviest rain this evening fell along the Grayson, Smyth County
line between Adwolf and Troutdale. Radar estimates that upwards of
2.5 inches or rain occurred just southeast of Adwolf in southern
Smyth County.
If you observed flooding this evening, please send your reports of
flooding, including mudslides or flooded roads, to the National
Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4.
Reports and pictures can also be shared on the National Weather
Service Blacksburg Facebook page and on Twitter.
LAT...LON 3689 8179 3693 8139 3681 8128 3677 8126
3676 8123 3666 8114 3661 8160 3662 8161
3664 8161 3664 8162 3667 8164 3679 8170
$$
PMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:38 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 27, 3:38 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 338 PM EDT Sat May 27 2017 .SYNOPSIS... A frontal boundary will remain positioned across or near the area the remainder of the holiday weekend. A series of disturbances will move southeast along this boundary and impact our area with rounds of showers and storms. Drier weather returns briefly on Tuesday before yet another disturbance arrives on Wednesday. && .NEAR TERM /THROUGH SUNDAY/... As of 330 PM EDT Saturday... The recently completed 18Z/2PM sounding shows that the cap aloft has lowered from roughly 660 mb to 700 mb. However, surface based parcels, with a CAPE around 3300 J/Kg, should have enough momentum currently, or very soon, to make it through a very small warm nose aloft. SPC still has a slight risk of severe weather for our region this afternoon and evening with large hail and damaging winds an equal threat. Activity is expected to both develop over parts of the area, and also advect into the region from developing convection currently across IN/OH/WV. It will be this upstream activity that eventually concludes tonight's showers and storms between roughly 11AM and 1AM. After the precipitation ends, skies will start to clear a bit, and winds will trend light and variable. This will help yield some late night and early morning fog, especially in areas that receive precipitation this evening. On Sunday, our area will remain in a westerly flow that will continue to be conducive to upstream shortwave troughs moving into the area from the Ohio Valley. Guidance continue to offer a solution that advertises a system more potent than the one expected to impact the area this evening. Compared to today when we have been hindered by the cap aloft into the afternoon, any cap tomorrow will not linger as long, and convection is expected to initiate earlier. The Storm Prediction Center has the area slated under a slight risk tomorrow as well. Low temperatures will be in the lower 60s across the mountains with low to mid 60s across the Piedmont. On Sunday, high temperatures are forecast in the mid 70s to near 80 across the mountains and around 80 to lower 80s across the Piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 210 PM EDT Saturday... A continuation of the active, unsettled weather pattern appears likely for Sunday evening and potentially through the balance of the short-term period for our NC foothills/eastern VA counties. Rounds of strong to at times severe thunderstorms are possible mainly Sunday evening, with a more conditional risk Monday. In addition, potential for hydrologic/localized flash flooding may be possible at any point in slow-moving cells but confidence is low on timing and location. While not totally a washout, as mentioned previously, those with outdoor plans this holiday weekend are still strongly encouraged to keep close monitor of the weather forecast, as there remains a good deal of uncertainties specific to timing Sunday night/Monday and then on both convective timing and location for Monday. For Sunday Night: An elevated mixed layer associated with steep mid- level lapse rates, emanating from the southern Plains/Mississippi Valley in fast belt of zonal mid-level westerlies, is expected to maintain ample enough instability for the Sunday night period. This is true even well after sunset. Position of Sunday late-day convection will heavily influence location of PoPs/Wx. Poor run-to- run consistency among the guidance suite casts some level of uncertainty here. Feel that the higher coverage of PoPs should be in eastern locales, from the Blue ridge foothills eastward, and mainly before midnight. Unidirectional (westerly) deep-layer wind profile and sizable deep-layer speed shear suggest a probability of linear storm mode for the before-midnight period. There may tend to be a break in storm coverage for the overnight with relative/weak shortwave ridging and/or because the cold front will have shifted eastward. For Memorial Day: Exact location of the NE - > SW oriented surface cold front lends uncertainty to coverage and location of thunderstorms. The NAM is the fastest and would have already cleared the forecast area during the overnight/early-morning hours, while the GFS is about 6 hours slower. If the GFS is correct, there may be a conditional risk of a few stronger/psbl severe storms. While deep layer shear magnitudes still would support persistent updrafts, instability values are progged to be lower (around 1000-1500 J/kg MUCAPE) but may begin sooner as CIN is lower than recent days. Kept PoPs closer to Chance and highest in eastern and southern sections. Presently SPC's Day 3 outlook maintains General to a slim area of 5% severe/Marginal Risk across our southeastern VA and northern NC counties. This seems reasonable for now, though given the uncertainty in frontal position, it's possible the threat may extend slightly further northwest. Greater potential does exist further south. Front then slows and may stall into the evening of Memorial Day from southern DE southwest into the Deep South. This occurs ahead of a mid-level trough in the southern stream progged across central AL and in increasing broadly cyclonic flow aloft evolving over the northern tier of states. The slowing/stalling frontal zone may foster additional opportunities for showers and storms roughly from Boone east and northeast to south of Lynchburg. For Tuesday: Weak ridging and drier conditions should exist across northern and western counties, north of a stalled frontal zone that will continue to focus rainfall chances along southern portions of the forecast area. Front appears to drift southward by the afternoon, so I've reflected PoPs generally lowering into the afternoon in the NC foothills/Piedmont counties. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 210 PM EDT Saturday... Brief period of clearing/dry conditions Tuesday evening. By Wednesday, a northern-stream mid-level disturbance pivoting around the cyclonic flow aloft advances southward may generate another round of showers along its surface cold front. This appears to clear the forecast area late Wednesday night. Clearing and notably cooler and drier conditions still appear in the offing for Thursday, with 850 mb temperatures dropping to values from +8 to +10C, compared to values nearly twice those in the near-/short-term periods. Late week into the weekend appears to be more unsettled again. Due to potential active weather in the short term, stuck mostly with a blend of guidance for the extended. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 145 PM EDT Saturday... Scattered showers and thunderstorms are expected to develop this afternoon and progress east-southeast through the area. Some of these will originate upstream in WV/OH, others will develop across central to eastern parts of the are where more sunshine has helped allow conditions to be a bit more unstable. Most of the area will experience VFR conditions through the evening. However, some MVFR cloud cover is expected across the mountains this afternoon, and any heavier showers and storms will produce some temporary sub-VFR conditions. Some late night and early morning MVFR fog is expected. Any sub-VFR conditions should improve to VFR by early morning. Additional showers will arrive in western section of the area late Sunday morning. Extended Aviation Discussion... Additional convection and sub-VFR conditions probable Sunday afternoon into Sunday night as another disturbance crosses the area. Convection becomes less organized Monday into Tuesday with hit and miss sub-VFR conditions. Perhaps late night and early morning sub-VFR river and mountain valley fog. Better organization of convection Wednesday with the passage of a cold front. Thursday is expected to be VFR and dry. && .HYDROLOGY... As of 115 PM EDT Saturday... We continue to have river flood warnings in effect for the Dan River at South Boston and on the Roanoke River at Randolph. Flood wave from upstream gages has moved into the lower reaches of these river basins, with crests expected at each gage Friday afternoon but will remain above flood stage until Saturday See specific point flood warnings in effect for these gages. Elsewhere, hydrographs at many small creek and larger main stem rivers continue to show a general receding trend. While the receding trend is expected to continue, a reminder that rivers still are elevated and there are still fast flows that can be dangerous. Looking ahead into the Memorial Day weekend...there is the potential for multiple rounds of showers and thunderstorms. Heavy rainfall is possible from any thunderstorms, especially in storms that can be slow moving, affect urban catchments and/or anchor to the terrain. Flash flood guidance values are low (1.25-2.5" in 3 hours lowest in the mountains and highest in the southern Piedmont), and would precondition the region for flash flooding and rises on smaller creeks if rainfall amounts and rates prove high enough. Confidence is low on expected rain amounts and specific periods of time of greater risk. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...AL LONG TERM...AL AVIATION...DS HYDROLOGY...AL
Hazardous weather outlook, May 27, 7:01 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 701 PM EDT Sat May 27 2017 VAZ035-045>047-058-059-282315- Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 701 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slight risk of severe thunderstorms exists across the area Sunday and Sunday evening. The biggest threat will be equal chances of large hail and damaging winds. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. On Monday, a few strong to severe thunderstorms are possible. For the remainder of the period, Tuesday through Friday, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ011-014-018>020-022>024-033-034-043-044-WVZ042>044-507- 508-282315- Rockingham-Caswell-Giles-Montgomery-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Henry-Pittsylvania-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 701 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for north central North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. A slight risk of severe thunderstorms exists across the area this evening. The biggest threat will be equal chances of large hail and damaging winds. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slight risk of severe thunderstorms exists across the area Sunday and Sunday evening. The biggest threat will be equal chances of large hail and damaging winds. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. On Monday, a few strong to severe thunderstorms are possible mainly east and south of the Blue Ridge. For the remainder of the period, Tuesday through Friday, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009-010-012-013-015>017-032-282315- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Wythe-Pulaski-Grayson-Carroll-Floyd-Patrick- 701 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 282 IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slight risk of severe thunderstorms exists across the area Sunday and Sunday evening. The biggest threat will be equal chances of large hail and damaging winds. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. On Monday, a few strong to severe thunderstorms are possible mainly east and south of the Blue Ridge. For the remainder of the period, Tuesday through Friday, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 7:41 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 5 WSW MARION 36.79N 81.58W
05/27/2017 E1.75 INCH SMYTH VA PUBLIC
GOLF BALL SIZED HAIL NEAR THE INTERSECTION OF ADWOOLFE
ROAD AND LAUREL SPRINGS ROAD
&&
PWSpecial weather statement, May 27, 7:51 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
751 PM EDT SAT MAY 27 2017
WVZ043-044-507-508-280045-
Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
751 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
GREENBRIER...NORTHEASTERN SUMMERS AND NORTH CENTRAL MONROE
COUNTIES...
At 751 PM EDT, a strong thunderstorm was located over Rainelle,
moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewisburg...
Ronceverte...
Rainelle...
Alderson...
and Rupert.
LAT...LON 3774 8038 3758 8065 3785 8086 3787 8081
3787 8075 3795 8081 3799 8077 3799 8079
3801 8079 3802 8080 3803 8082 3806 8076
TIME...MOT...LOC 2351Z 322DEG 16KT 3796 8080
KKLocal storm report, May 27, 7:53 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL SE THOMAS BRIDGE 36.76N 81.56W
05/27/2017 E1.75 INCH SMYTH VA PUBLIC
GOLF BALL SIZED HAIL ON FLATWOODS ROAD CLOSE TO THE TOWN
OF THOMAS BRIDGE
&&
PWLocal storm report, May 27, 7:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL E SALTVILLE 36.88N 81.76W
05/27/2017 M1.75 INCH SMYTH VA BROADCAST MEDIA
VIEWER PIC IN SALTVILLE FROM DAVID BOYD/WCYB OF HAIL
RANGING FROM PING PONG TO GOLF BALL SIZE. TIME ESTIMATED
FROM RADAR.
&&
LOCONTOLocal storm report, May 27, 7:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 4 E CHILHOWIE 36.80N 81.61W
05/27/2017 E2.00 INCH SMYTH VA BROADCAST MEDIA
VIA SOCIAL MEDIA REPORT.
&&
WHPLocal storm report, May 27, 8:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 2 ENE SALTVILLE 36.89N 81.72W
05/27/2017 M1.75 INCH SMYTH VA BROADCAST MEDIA
VIEWER PIC IN SALTVILLE FROM DAVID BOYD/WCYB OF HAIL
RANGING FROM PING PONG TO GOLF BALL SIZE. TIME ESTIMATED
FROM RADAR.
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:20 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell | 3 hr |
| May 28, 11:08 AM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista, City of Lynchburg | 52 min |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.